Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 10, NWS Wichita, KS

March 20, 20088 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 20, 2008, 3:01 PM CDT for 8 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 3:01 PM CDT (20:01 UTC)
Expired
Mar 20, 2008, 7:41 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-271 m²/s²
0-3 km storm-relative helicity
-444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 202001
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT THU MAR 20 2008


KSZ067>069-082-083-091>093-210100-
/O.NEW.KICT.WI.Y.0010.080320T2001Z-080321T0100Z/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
301 PM CDT THU MAR 20 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

VERY STRONG SOUTH WINDS AROUND 30 MPH AND HIGHER GUSTS UP TO 45
MPH WILL AFFECT SOUTH CENTRAL KANSAS THROUGH THE EARLY EVENING
HOURS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

CJ
1 follow-up statement
000 
WWUS73 KICT 210041
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CDT THU MAR 20 2008

...SOUTHERLY WINDS DIMINISHING ACROSS SOUTH-CENTRAL KANSAS...

KSZ067>069-082-083-091>093-210145-
/O.CAN.KICT.WI.Y.0010.000000T0000Z-080321T0100Z/
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY
741 PM CDT THU MAR 20 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELED THE WIND
ADVISORY. 

SOUTHERLY WINDS ACROSS SOUTH-CENTRAL KANSAS HAVE DIMINISHED INTO
THE 20 TO 30 MPH RANGE. THEREFORE...THE WIND ADVISORY THAT HAD
BEEN IN EFFECT FOR ALL OF SOUTH-CENTRAL KANSAS HAS BEEN CANCELED.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 20, 2:00 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 20, 2:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
200 PM CDT THU MAR 20 2008

.UPDATE...

UPDATED GRIDS EARLIER THIS MORNING TO BETTER REFLECT CURRENT AND
ANTICIPATED DEWPOINT/SKY TRENDS. DEWPOINT CLIMB THIS MORNING AND
EARLY AFTERNOON IS LIKELY THE RESULT OF EVAPORATION FROM MOIST SOIL
AND LIMITED MIXING. AS WINDS/MIXING INCREASE THIS AFTERNOON...
EXPECT DEWPOINT TO TUMBLE AS EVIDENCED BY CURRENT DEWPOINTS TO THE
WEST. HAVE UPDATED AGAIN TO BOOST MAXES JUST A BIT ACROSS THE
MIDDLE OF THE FORECAST AREA WITH TEMPERATURES ALREADY CLOSING IN
ON FORECAST MAXES. ALSO EXPANDED RED FLAG WARNING TO INCLUDE
RUSSELL COUNTY WHERE WINDS HAVE REMAINED GUSTY AND DEWPOINTS
PLUMMETED. -HOWERTON

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. INCREASING
SURFACE PRESSURE GRADIENT WILL RESULT IN GUSTY WINDS THROUGH THIS
EVENING IN ADVANCE OF COLD FRONT WHICH SHOULD MOVE ACROSS THE AREA
TONIGHT AND EARLY TOMORROW MORNING. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 616 AM CDT THU MAR 20 2008/

AVIATION...
12Z TAFS...MAIN CONCERN WILL BE SURFACE WINDS...WHICH WILL BE
GUSTY FROM THE SOUTH FOR MUCH OF THE DAY TODAY AT ALL TAF
SITES...ESPECIALLY KHUT...KICT AND KCNU. A SURFACE FRONT WILL COME
THROUGH CENTRAL KANSAS LATE TONIGHT...WITH ONLY SOME MID TO HIGH
CLOUDS EXPECTED WITH THIS SYSTEM.

SCHRECK

PREV DISCUSSION... /ISSUED 320 AM CDT THU MAR 20 2008/

DISCUSSION...
FORECAST CONCERN...WINDY DRY WARMTH AND AFFECT ON FIRE WEATHER TODAY.

DEEPENING LEE-SIDE TROF ACROSS THE HIGH PLAINS WILL INDUCE A
STRENGTHENING GRADIENT FLOW ACROSS THE AREA TODAY...WITH THE
DEVELOPMENTAL WARM FRONT MOVING NORTHWARD ACROSS THE FORECAST AREA.
DEEPER MIXING AND A SLIGHT SOUTHWEST COMPONENT TO THE LOW LEVEL
WIND WILL LIKELY RESULT IN WARMER/DRIER SURFACE AIRMASS ACROSS THE
SOUTHWEST PORTIONS OF THE FORECAST AREA THIS AFTERNOON. THIS WILL
CREATE A RED FLAG CONDITION FOR FIRE WEATHER CONCERNS...AND AFTER
COLLABORATION WITH WFO DDC/GID/OUN...HAVE DECIDED TO GO WITH FOUR
COUNTIES...BARTON/RICE/RENO AND KINGMAN...WHERE CONFIDENCE IS
RELATIVE HIGHER THIS AFTERNOON. OTHERWISE...SPRINGS ARRIVAL WILL
FEEL AS SUCH...WITH THE GOING FORECAST MAX TEMPS ON TRACK. WINDS
MAY FLIRT WITH ADVISORY CRITERIA...HOWEVER INTER-OFFICE CONSENSUS
WAS NOT HIGH ENOUGH TO GO WITH HEADLINE NOW.

SHORTWAVE UPPER TROF WILL TRAVERSE ACROSS THE AREA LATE TONIGHT AND
FRIDAY. HOWEVER MODEST LIFT AND SCANT MOISTURE WILL PRECLUDE ANY
MENTION OF PRECIP. A SLIGHTLY MORE ENERGETIC WAVE WILL APPROACH FROM
THE NORTHWEST ON SATURDAY. ALTHOUGH LOW LEVEL MOISTURE IS STILL
RATHER SCANT...A BIT MORE LIFT AND SATURATION IN THE MID LEVELS MAY
SUPPORT SOME LIGHT RAIN ACROSS THE AREA. SO WILL KEEP SLIGHT TO
MODEST CHANCE POPS IN THE FORECAST. SOME OF THIS COULD BECOME A
MIX OR CHANGE TO LIGHT SNOW OR FLURRIES ON SATURDAY NIGHT...THOUGH
STILL RELATIVELY MINOR PRECIP EVENT.

FORECAST CONSENSUS SUPPORTED LOWERING MAXS FOR SUNDAY...WHICH IS
BASED ON GFS/ECMWF SHOWING STRONGER COOLING BEHIND SECONDARY FRONT
TO END THE WEEKEND. NO CHANGES TO FORECAST BEYOND SUNDAY.

DARMOFAL

AVIATION...
06Z TAF ISSUANCE KRSL/KSLN/KHUT/KICT/KCNU
TWO CHANGES HAVE BEEN MADE SINCE 00Z ISSUANCE:
1) TO INTRODUCE LOW-LEVEL WIND SHEAR OVER KICT & KHUT WHERE LOCAL
PROFILERS ARE DETECTING 21050KTS AT 925-MB.
2) TO ASSIGN PREVAILING E/NE WIND (08007KT) AT KRSL THRU 14Z WITH A
SHIFT TO SE (14013KT) THEN TO S (19017G25KT) 18Z.

ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  45  64  37 /   0   0   0  10
HUTCHINSON      74  43  63  36 /   0   0   0  10
NEWTON          71  44  63  36 /   0   0   0  10
ELDORADO        70  45  63  37 /   0   0  10  10
WINFIELD-KWLD   73  47  65  37 /   0   0   0  10
RUSSELL         76  40  63  33 /   0  10   0  10
GREAT BEND      76  41  64  34 /   0   0   0  10
SALINA          74  43  60  34 /   0  10   0  10
MCPHERSON       73  43  62  35 /   0   0   0  10
COFFEYVILLE     74  48  66  37 /   0   0   0  10
CHANUTE         72  47  62  37 /   0   0  10  10
IOLA            71  47  60  37 /   0   0  10  10
PARSONS-KPPF    73  48  64  37 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-047-050-
067-082.

&&
Hazardous weather outlook, Mar 20, 4:09 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 AM CDT THU MAR 20 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 AM CDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL CLIMB INTO THE EXTREME CATEGORY
THIS AFTERNOON...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.
PLEASE REFER TO THE LATEST RED FLAG WARNING FOR DETAILS. VERY HIGH
FIRE DANGER IS EXPECTED ACROSS THE REST OF THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO CLIMB INTO THE HIGH
CATEGORY ACROSS THE AREA ON FRIDAY AFTERNOON...AND COULD REACH THE
VERY HIGH CATEGORY ACROSS PORTIONS OF CENTRAL KANSAS.

THERE IS A SLIGHT CHANCE FOR SNOW MIXED WITH RAIN ACROSS CENTRAL
KANSAS ON SATURDAY NIGHT. NO SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:46 AM CDTRed Flag WarningICTBarton, Kingman, Reno, Rice, Russell15 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.